MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0203
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-01006, 3005168196-2019-01008, 3005168196-2019-01009.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician advanced a smart coil into the target vessel using non penumbra microcatheter and used the handle to detach; however, the smart coil failed to detach.The physician then made an attempt to manually detach the smart coil; however, it would not detach.Therefore, the smart coil was removed.It was also reported that the same issue occurred with two additional smart coils and the same handle.Therefore, the smart coils were also removed.The procedure was then completed using additional smart coils and a new handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock and pull tube were not present on the proximal end of the pusher assembly.Bends and kinks were present throughout the pusher assembly.The pull wire was not present within the pusher assembly distal detachment tip (ddt).The embolization coil was detached from the pusher assembly.Offset coil winds were present on the proximal end of the embolization coil.Conclusions: evaluation of the first returned smart coil revealed the pet lock was not present on the proximal end of the pusher assembly, pusher assembly kinks and the embolization coil was not returned for evaluation.If the pet lock is repeatedly manipulated in a way that would cause it to slip off the pusher assembly, the pull wire may retract out of the pusher assembly ddt causing the embolization coil to detach.The detached coil was not mentioned in the reported complaint and, therefore, this may have occurred post-procedure.Evaluation of the second returned smart coil revealed the pet lock and pull tube were not present on the proximal end of the pusher assembly, pusher assembly kinks and an embolization coil with offset coil winds.If the pull tube is forcefully retracted or otherwise manipulated, the pull wire may retract out of the pusher assembly ddt causing the embolization coil to detach.If the pull tube is further manipulated, the pull wire may fracture.These damages were not mentioned in the reported complaint and may be incidental to the complaint.Evaluation of the third returned smart coil revealed an undamaged, fully functional device.During functional testing, a demonstration handle was used to separate the pet lock and detach the embolization coil without an issue.The reported complaint could not be confirmed.Based on the return condition of the first and second returned smart coils and the complaint handle not being returned for evaluation, the root cause of the failure to detach could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: (b)(4).(b)(4).(b)(4).H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8636778
Report Number3005168196-2019-01007
Device Sequence Number1844732
Product Code HCG
UDI-Device Identifier00814548015279
UDI-Public00814548015279
Combination Product (Y/N)Y
Initial Reporter CountryGR
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/30/2022
Device Catalogue Number400SMTXSFT0203
Device Lot NumberF80092
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/23/2019
Supplement Date Received by Manufacturer07/09/2019
Initial Report FDA Received Date05/23/2019
Supplement Report FDA Received Date07/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Date Report Sent to FDA01/01/2005